Kansas, 2004

Damaging Winds in Kansas, March 27, 2004

March 27, 2004 · NWS TOP · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 3:58 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 27, 3:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST SAT MAR 27 2004

.DISCUSSION...

AMOUNT OF RAIN AND SEVERE WEATHER POTENTIAL TONIGHT REMAINS THE MAIN
CONCERN.

STRONG UPPER WAVE AND COLD FRONT/DRY LINE MAKING ITS WAY INTO
CENTRAL KS ATTM. DRY LINE APPEARS TO EXTEND SOUTH FROM TRIPLE POINT
NEAR TORNADIC STORM NORTH OF GREAT BEND. COLD FRONT/LINE OF
THUNDERSTORMS WILL BE PUSHING INTO NORTH CENTRAL KS WITHIN THE
HOUR.  STORMS DIRECTLY TO WEST OF CWA NOT LOOKING ALL THAT STRONG
WITH VILS IN THE 35-40 RANGE...BUT STILL POSE A WIND THREAT.
TORNADIC STORM NORTH OF GREAT BEND MOVING NORTHEAST SO WILL HAVE TO
CLOSELY MONITOR AS APPROACHES CWA. HOWEVER...AS INDICATED IN SPC
MCD...AIRMASS TORNADIC STORM IS MOVING INTO IS RELATIVELY
COOL/STABLE DUE TO WIDESPREAD RAIN/TSTMS THAT HAVE COVERED MUCH OF
CENTRAL AND EASTERN KS SINCE MORNING. THUS MAY SEE A GRADUAL DECLINE
IN INTENSITY OF STORMS AS THEY CONTINUE TO MOVE EAST INTO CWA THIS
EVENING. OTHER CONCERN IS AMOUNT OF RAIN NEXT LINE OF THUNDERSTORMS
WILL BRING TO AREA. HAVE ALREADY SEEN UP TO 2 INCHES IN SOME AREAS
FROM LAST NIGHTS AND TODAYS RAINS. ISSUED A FLOOD WATCH EARLIER THIS
AFTERNOON...AND CANT SEE DROPPING IT YET WITH NEXT ROUND OF HEAVY
RAINS COMING ACROSS THIS EVENING AND OVERNIGHT. STORM TOTAL FROM
RADAR SHOWS MAIN AREAS OF CONCERN TO BE FROM JUST NORTHWEST OF
ABILENE NORTHEAST THROUGH CLAY CENTER TO WASHINGTON...AND FROM
NORTHERN LYON COUNTY NORTH NORTHEAST TO HOLTON AND HIAWATHA.

LOOKS LIKE FRONT WILL CLEAR THE CWA BY LATE IN THE NIGHT ALTHOUGH
SOME SHOWERS AND THUNDERSTORMS MAY LAG BEHIND THE FRONT INTO THE
MORNING HOURS ON SUNDAY OVER EAST CENTRAL KANSAS. ALTHOUGH THE LATE
MORNING MAY BE DRY ACROSS THE AREA...WITH COLD AIR ALOFT AND SOME
SUNSHINE LIKELY SUNDAY...SOME INSTABILITY SHOWERS LIKELY TO DEVELOP
AGAIN IN THE AFTERNOON ACROSS THE AREA AND LINGER INTO THE EARLY
EVENING. MOS TEMPERATURES AROUND 60 NORTHERN PART OF CWA TO THE
LOWER 60S SOUTHERN CWA LOOK REASONABLE AND ACCEPTED.

BEYOND MONDAY...A FAIRLY COOL BUT DRY PATTERN DEVELOPING WITH UPPER
LOW DEVELOPING OVER AND JUST NORTH OF MINNESOTA ON MONDAY...THEN
SLOWLY DROPPING SOUTH BEFORE TURNING TO THE EAST LATE IN THE WEEK.
THIS INDUCES A SURFACE HIGH PRESSURE RIDGE FROM MINNESOTA SOUTH
SOUTHWEST INTO THE CENTRAL PLAINS FOR TUESDAY THROUGH AT LEAST
THURSDAY. THUS HAVE TRENDED DAYTIME HIGHS DOWNWARD...GOING WITH
HIGHS IN THE 50S TUESDAY AND WEDNESDAY...THEN IN THE 60S FOR
THURSDAY.

BEYOND THURSDAY...DUE TO UNCERTAINTY AMONGST VARIOUS MODELS (E.G.
ECMWF WOULD INDICATE DRY FOR FRIDAY AND SATURDAY)IN EVOLVING
PATTERN...HAVE OPTED TO KEEP IT DRY ON THROUGH SATURDAY FOR NOW.
WILL ALSO BE GOING WITH HIGHS IN THE LOWER TO MIDDLE 60S FOR FRIDAY
AND SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM FOR
BROWN...CLAY...DICKINSON...DOUGLAS...GEARY...JACKSON...JEFFERSON...
LYON...MARSHALL...MORRIS...NEMAHA...OSAGE...OTTAWA...POTTAWATOMIE...
RILEY...SHAWNEE...WABAUNSEE AND WASHINGTON COUNTIES.

&&

38
Hazardous weather outlook, Mar 27, 1:22 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
122 PM CST SAT MAR 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA INTO TONIGHT.
LOCALLY HEAVY RAINFALL IS LIKELY. CONSEQUENTLY...A FLOOD WATCH HAS
BEEN POSTED THROUGH TONIGHT FOR MUCH OF NORTH CENTRAL...NORTHEAST
AND PARTS OF EAST CENTRAL KANSAS THROUGH TONIGHT. SOME OF THE
THUNDERSTORMS MAY BE SEVERE DURING THE AFTERNOON HOURS OVER PARTS OF
NORTH CENTRAL KANSAS AND OVER NORTHEAST AND EAST CENTRAL KANSAS
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS.  THE PRIMARY HAZARDS
WITH THE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE LOCALLY
HEAVY RAINFALL COULD CAUSE FLOODING OF LOW LYING AREAS AND SMALL
CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY MORNING
OVER PARTS OF EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
March 27, 4:00 PM CST
Where
Cloud County, 5 mi NNW of Glasco
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -97.883

A large tree limb was blown down.

Thunderstorm Wind, Republic

When
March 27, 4:30 PM CST
Where
Republic County, 4 mi S of Cuba
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -97.450

Strong winds blew a 300 gallon fuel tank on top of a car. A barn was moved 12 feet off its foundation, and several feed bins were blown on top of the barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387797, 5387798.